Alert archive / Texas / High Wind Warnings in 2020
High Wind Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 4, 2020, 2:20 PM CDT for Culberson County, Texas. It took effect at May 5, 2020, 4:00 AM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 2:20 PM CDT (19:20 UTC)
- In effect from
- May 5, 2020, 4:00 AM CDT
- Expired
- May 5, 2020, 12:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:48 AM CDT | NON-TSTM WND GST 60 | Pine Springs, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3597 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822 WWUS74 KMAF 041920 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 220 PM CDT Mon May 4 2020 TXZ271-050200- /O.NEW.KMAF.HW.W.0029.200505T0900Z-200505T1700Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 120 PM MDT Mon May 4 2020 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 11 AM MDT TUESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Pass. * WHEN...From 3 AM to 11 AM MDT Tuesday. * IMPACTS...Delay hiking. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel will be difficult, especially for high profile vehicles && $$ TXZ282-050200- /O.CON.KMAF.HT.Y.0002.000000T0000Z-200505T0200Z/ Lower Brewster County- Including the cities of Big Bend NP, Lajitas, and Castolon 220 PM CDT Mon May 4 2020 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Temperatures up to 113 degrees expected. * WHERE...Lower Brewster County including the Rio Grande. * WHEN...Until 9 PM CDT Today. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ TXZ279-050200- /O.CON.KMAF.HT.Y.0002.000000T0000Z-200505T0200Z/ Central Brewster County- Including the cities of Big Bend NP, Panther Junction, and Marathon 220 PM CDT Mon May 4 2020 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Temperatures up 105 degrees expected. * WHERE...Central Brewster County. * WHEN...Until 9 PM CDT Today. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Young children and pets should never be left unattended in vehicles under any circumstances. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ TXZ280-050200- /O.CON.KMAF.HT.Y.0002.000000T0000Z-200505T0200Z/ Chisos Basin- Including the cities of Big Bend NP and Chisos Basin 220 PM CDT Mon May 4 2020 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Temperatures up 100 degrees expected. * WHERE...The Chisos Basin. * WHEN...Until 9 PM CDT Today. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Young children and pets should never be left unattended in vehicles under any circumstances. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/maf
3 follow-up statements
940 WWUS74 KMAF 050227 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 927 PM CDT Mon May 4 2020 TXZ279-280-282-050330- /O.EXP.KMAF.HT.Y.0002.000000T0000Z-200505T0200Z/ Central Brewster County-Chisos Basin-Lower Brewster County- Including the cities of Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 927 PM CDT Mon May 4 2020 ...HEAT ADVISORY HAS EXPIRED... Temperatures will continue to fall after sunset, falling below advisory thresholds. $$ TXZ271-051430- /O.CON.KMAF.HW.W.0029.200505T0900Z-200505T1700Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 827 PM MDT Mon May 4 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 11 AM MDT TUESDAY... * WHAT...Northeast winds 35 to 50 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From 3 AM to 11 AM MDT Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-272>274-276>278- 051430- /O.NEW.KMAF.WI.Y.0013.200505T0500Z-200505T1700Z/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills- Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Van Horn, Pecos, Marfa, Fort Davis, and Alpine 927 PM CDT Mon May 4 2020 /827 PM MDT Mon May 4 2020/ ...WIND ADVISORY IN EFFECT UNTIL NOON CDT /11 AM MDT/ TUESDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until noon CDT /11 AM MDT/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
985 WWUS74 KMAF 050842 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 342 AM CDT Tue May 5 2020 TXZ271-051700- /O.CON.KMAF.HW.W.0029.200505T0900Z-200505T1700Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 242 AM MDT Tue May 5 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MDT THIS MORNING... * WHAT...Northeast winds 35 to 50 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...Until 11 AM MDT Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027-028-TXZ075-082-270-275-279>282-051700- /O.EXA.KMAF.WI.Y.0013.000000T0000Z-200505T1700Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Pecos- Terrell-Guadalupe Mountains Above 7000 Feet-Chinati Mountains- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Fort Stockton, Dryden, Sanderson, Guadalupe Mountains NP, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 342 AM CDT Tue May 5 2020 /242 AM MDT Tue May 5 2020/ ...WIND ADVISORY IN EFFECT UNTIL NOON CDT /11 AM MDT/ TODAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southeast New Mexico and much of west Texas. * WHEN...Until noon CDT /11 AM MDT/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-272>274-276>278- 051700- /O.CON.KMAF.WI.Y.0013.000000T0000Z-200505T1700Z/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills- Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Van Horn, Pecos, Marfa, Fort Davis, and Alpine 342 AM CDT Tue May 5 2020 /242 AM MDT Tue May 5 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT /11 AM MDT/ TODAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southeast New Mexico and much of west Texas. * WHEN...Until noon CDT /11 AM MDT/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
709 WWUS74 KMAF 051705 AAA NPWMAF URGENT - WEATHER MESSAGE...UPDATED National Weather Service Midland/Odessa TX 1205 PM CDT Tue May 5 2020 TXZ271-051900- /O.EXP.KMAF.HW.W.0029.000000T0000Z-200505T1700Z/ /O.NEW.KMAF.HW.W.0030.200505T1705Z-200505T1900Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 1105 AM MDT Tue May 5 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM MDT THIS AFTERNOON... * WHAT...East winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Guadalupe Pass. * WHEN...Until 1 PM MDT this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel will be difficult, especially for high profile vehicles. && $$ NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-270- 272>282-051815- /O.EXP.KMAF.WI.Y.0013.000000T0000Z-200505T1700Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Guadalupe Mountains Above 7000 Feet- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills-Central Brewster County- Chisos Basin-Presidio Valley-Lower Brewster County- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Guadalupe Mountains NP, Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 1205 PM CDT Tue May 5 2020 /1105 AM MDT Tue May 5 2020/ ...WIND ADVISORY HAS EXPIRED... Winds have decreased below advisory level. $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 4, 2:03 PM CDT, 17 minutes earlier.
Area forecast discussion, May 4, 2:03 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Mon May 4 2020
.DISCUSSION...
After today's record heat our attention turns to a cold front
that arrives tonight, around 1 AM the front will be near the I-20
corridor. Impressive post-frontal MSLP gradient (4mb/40nm) and
strong isallobaric high (9mb/3hr) indicates it will turn windy,
possibly very windy. Sustained post-frontal winds of 25kts look
common, probably hitting brief advisory levels across the PB with
some BLDU possible. We will hold of on an advisory across the
PB/Lea Co, but have brought winds right up to that 09Z-12Z/Tue.
Said tight MSLP gradient sets up crosswise to GDP Pass and high
winds are likely there starting just before 12Z/Tue and as such we
will issue a high wind warning. Accordingly so Tue AM temps will
be much cooler falling back into the M50s-M60s range in most
areas. After a very brief period of post-frontal clouds sunshine
will prevail Tue, but high temps will fall back to a few degrees
below normal. Wed SB instability will mostly be confined to the
mtns. NAM12 does not initiate convection in the mtns, however we
would not be too surprise to see a high based storm or 2 Wed PM?
Hot wx returns Thur with highs back to around 100 or a little more
(we sided toward the warm end of range), and a dryline storm or 2
is possible in the Lower Trans Pecos late Thur afternoon?
Fortunately a pattern change will follow starting Fri with mid-
level ridging developing well to the w favoring cold fronts and
cooler wx. We will have to see, but there will be the possibility
of one these fronts early next week that could hang up across the
area providing a focus for tstms around Mon (give or take a day).
&&
.FIRE WEATHER...
Temperatures are on track to top out 20-25 degrees above normal
areawide this afternoon, with westerly to northwesterly winds
already gusting to around 20-25mph most locations, and RHs progged
to sink into the single digits for all but portions of the Lower
Trans Pecos. A Red Flag Warning remains in effect until this evening
from the Guadalupe Mountains and Southeast New Mexico Plains south
to the Davis Mountains and Marfa Plateau where winds are stronger,
though breezy and dry conditions elsewhere lend to an increase in IA
potential. A strong cold front will move through the region late
tonight into Tuesday morning, accompanied by an abrupt, gusty
northeasterly wind shift. Winds will remain elevated through Tuesday
afternoon, though cooler temperatures and increased moisture will
yield only localized areas of 15% RH, and most locations seeing RHs
around 17-25%. Near critical fire weather conditions will remain
possible across the higher terrain of the Guadalupe Mountains and
possibly Davis Mountains, mitigated by RHs around 20-23%, thus have
foregone a Fire Weather Watch at this time, though a Fire Danger
Statement remains possible for Tuesday afternoon. Will let later
shifts make this call. The cool down Tuesday will be short-lived,
with a return to very hot temperatures by Thursday, though
another cold front Friday looks to provide a more prolonged
reprieve from fire weather concerns through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 61 79 54 85 / 0 0 0 0
Carlsbad 59 82 54 90 / 0 0 0 0
Dryden 68 85 64 88 / 0 0 0 0
Fort Stockton 62 81 58 88 / 0 0 0 0
Guadalupe Pass 54 73 52 83 / 0 0 0 0
Hobbs 55 79 51 86 / 0 0 0 0
Marfa 54 79 49 87 / 0 0 0 10
Midland Intl Airport 61 80 55 87 / 0 0 0 0
Odessa 61 80 55 87 / 0 0 0 0
Wink 59 83 54 90 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
TX...Heat Advisory until 9 PM CDT this evening for Central Brewster
County-Chisos Basin-Lower Brewster County.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
Reeves County Plains-Van Horn and Highway 54 Corridor.
High Wind Warning from 3 AM to 11 AM MDT Tuesday for Guadalupe
and Delaware Mountains.
&&Hazardous weather outlook, May 4, 2:05 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CDT Mon May 4 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-051915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 205 PM CDT Mon May 4 2020 /105 PM MDT Mon May 4 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions will continue into this evening from the Guadalupe Mountains and Southeast New Mexico Plains south to the Davis Mountains and Marfa Plateau. A Red Flag Warning remains in effect. A Heat Advisory remains in effect for most of Brewster county until mid evening. A High Wind Warning is in effect for Guadalupe Pass beginning late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A High Wind Warning remains in effect for Guadalupe Pass through late morning. Windy conditions are also possible across the Southeast New Mexico Plains and Permian Basin Tuesday morning. Near critical fire weather conditions are possible across the Guadalupe and Davis Mountains Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:42 AM CDT | Red Flag Warning | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 17 hr |
| May 4, 4:22 PM CDT | Special Weather Statement | MAF | Terrell | 38 min |
Nearby
High Wind Warnings in Texas, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.